Kansas, 2023

Damaging Wind in Kansas, June 9, 2023

June 9, 2023 · NWS TOP · 1 event in 1 county or zone

There was a report of isolated damaging wind in Dickinson County late on June 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

There was a report of isolated damaging wind in Dickinson County late on June 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 5:24 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 9, 5:24 PM CST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
624 PM CDT Fri Jun 9 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 439 PM CDT Fri Jun 9 2023

Key Points:

- Rain chances increasing this evening and into the weekend.
- Cooler and drier weather arrives Sunday and persists for several
days.

Mid-level water vapor imagery this afternoon shows a shortwave
trough ejecting into the southern Plains under a weakening upper
ridge helping to amplify convection along a frontal boundary draped
across Kansas. Northeastern Kansas has seen mostly clear skies as
storms have stayed to the west, increasing temperatures into the low
to upper 80s from east to central Kansas respectively. A few storms
that have formed this afternoon in central Kansas could move into
our central Kansas counties, but with waning instability the further
east storms go, expect them to weaken into the evening.

Later this evening, the advancing shortwave paired with a weak, but
veering LLJ should help to sustain rain and pockets of convection
across central Kansas. MUCAPE values overnight across central Kansas
will be near 1500 J/kg creating an environment where some of the
strongest updrafts will be capable of producing hail and damaging
winds. CAMs have also continued a trend of developing an MCS from
lingering convection in west-central Kansas that could further
enhance Storm chances in far east-central Kansas after midnight.
Hail and damaging winds will be the main concerns if this scenario
plays out.

By Saturday, rain/t-storms will move east in the morning with much
of the day seeing dry weather. Rain chances will increase again in
the evening along a cold front moving out of south-central Nebraska
and continue into Sunday AM. Some of these storms could be strong
with heavy rainfall possible as PWATs ahead of the front will be
around 1.5". WPC has the area outlined in a slight risk for
excessive rainfall as high rainfall rates could produce localized
flooding.

Cooler and drier weather will move into the area by Sunday with
highs in the 70s and low 80s common area-wide through Wednesday. A
break in the humidity will also be welcomed in as dewpoints fall
around 50 degrees, high pressure slides south into the central
Plains with mostly clear skies. The next system moves in by later
Wednesday into Thursday with an upper low over the desert southwest

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 622 PM CDT Fri Jun 9 2023

Scattered thunderstorms currently in central Kansas will slowly
shift east this evening. Highest confidence in them impacting KMHK
by around midnight, with lower confidence in them moving near
KTOP/KFOE a few hours later. Any storms could produce low
visibilities and areas of gusty outflow winds. Could see a few more
storms again near or just after the very end of the period. Ceilings
remain VFR through the period, while winds stay around or below 5
kts away from any thunderstorms and outflow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Griesemer
AVIATION...Reese
Hazardous weather outlook, Jun 9, 2:12 PM CST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
312 PM CDT Fri Jun 9 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-102015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
312 PM CDT Fri Jun 9 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

There is a slight chance of thunderstorms over north central Kansas
this afternoon, becoming more scattered this evening and overnight.
An isolated strong to severe storm may produce gusty winds, small
hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of showers and storms from Saturday afternoon
to Sunday morning may produce rainfall amounts in upwards of 2
inches, especially over far northeast and east central Kansas. This
may result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jun 9, 8:41 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
941 PM CDT Fri Jun 9 2023

KSZ034-100315-
Ottawa-
941 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southwestern Ottawa
County through 1015 PM CDT...

At 941 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Culver, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tescott and Culver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3909 9787 3909 9764 3896 9774 3896 9790
TIME...MOT...LOC 0241Z 204DEG 13KT 3895 9783

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jun 9, 9:21 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
1021 PM CDT Fri Jun 9 2023

KSZ034-100345-
Ottawa-
1021 PM CDT Fri Jun 9 2023

...A strong thunderstorm will impact portions of southern Ottawa
County through 1045 PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bennington, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Minneapolis, Bennington, Culver, Wells and Niles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3917 9772 3917 9737 3896 9737 3896 9790
TIME...MOT...LOC 0320Z 230DEG 14KT 3904 9766

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jun 9, 9:51 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
1051 PM CDT Fri Jun 9 2023

KSZ021-034-035-100430-
Clay-Dickinson-Ottawa-
1051 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of western Dickinson,
southeastern Ottawa and southwestern Clay Counties through 1130 PM
CDT...

At 1050 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Manchester to 4 miles
southeast of Salina. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abilene, Solomon, Enterprise, Manchester, Longford, Carlton, Niles,
Moonlight and Talmage.

This includes Interstate 70 between mile markers 267 and 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3916 9744 3920 9705 3861 9716 3861 9737
      3896 9737 3896 9751
TIME...MOT...LOC 0350Z 271DEG 22KT 3907 9741 3877 9755

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Jun 9, 10:18 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Topeka KS
1118 PM CDT Fri Jun 9 2023

KSZ022-035>037-100445-
Geary-Dickinson-Riley-Morris-
1118 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of eastern Dickinson,
southwestern Geary, south central Riley and western Morris Counties
through 1145 PM CDT...

At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Woodbine to 3 miles west
of Lincolnville. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junction City, Herington, Ogden, Grandview Plaza, Chapman,
Enterprise, White City, Hope, Woodbine, Latimer and Burdick.

This includes Interstate 70 between mile markers 282 and 305.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3853 9693 3861 9693 3861 9716 3913 9707
      3913 9669 3852 9670 3852 9688
TIME...MOT...LOC 0418Z 261DEG 32KT 3885 9702 3850 9702

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Local storm report, Jun 9, 10:26 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1126 PM CDT Fri Jun 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     Tstm Wnd Gst     4 NNW Hope              38.74N 97.11W
06/09/2023  E55 MPH          Dickinson          KS   Public

            Personal weather station.

&&

JP
Special weather statement, Jun 9, 10:45 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1145 PM CDT Fri Jun 9 2023

KSZ022-035>038-100515-
Wabaunsee-Geary-Dickinson-Riley-Morris-
1145 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of southeastern
Dickinson, Geary, southeastern Riley, Morris and southwestern
Wabaunsee Counties through 1215 AM CDT...

At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ogden to 4 miles west of Burdick. Movement
was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junction City, Herington, Council Grove, Grandview Plaza, White City,
Alta Vista, Dwight, Woodbine, Wilsey, Parkerville, Latimer, Council
Grove Lake, Volland and Burdick.

This includes Interstate 70 between mile markers 294 and 325.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3852 9693 3861 9693 3861 9707 3908 9685
      3909 9633 3852 9640
TIME...MOT...LOC 0445Z 261DEG 40KT 3914 9672 3857 9692

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Topeka radar (KTWX), 71 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
June 9, 10:45 PM CST to 10:46 PM CST
Where
Dickinson County, 0.54 mi E of Herington
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.670, -96.940

Report of numerous large trees and branches down and power lines down in Herington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110585.